Nivolumab induced myxedema crisis.
J Immunother Cancer. 2017;5:13
Authors: Khan U, Rizvi H, Sano D, Chiu J, Hadid T
BACKGROUND: Nivolumab is an anti-programmed cell death (anti-PD-1) monoclonal antibody that is approved by Food and Drug Administration for treatment of metastatic non-small cell lung cancer, metastatic melanoma, relapsed Hodgkin lymphoma and advanced renal cell cancer. We report a rare case of myxedema crisis induced by nivolumab in a patient with metastatic squamous cell carcinoma of lung.
CASE PRESENTATION: Fifty three-year old woman with metastatic squamous cell carcinoma currently on treatment with nivolumab presented with diffuse facial and tongue swelling, slurred speech, depressed mentation, fatigue and weakness. Initial evaluation revealed severe hypothyroidism with thyroid stimulating hormone of 237 micro Unit/mL (Normal Reference range: 0.27-4.20 micro unit/mL) and undetectable free T4. Patient was diagnosed with nivolumab induced myxedema crisis. She was treated successfully with levothyroxine with complete resolution of her symptoms. Nivolumab was safely restarted once the symptoms of myxedema resolved.
CONCLUSION: Nivolumab can cause immune-mediated endocrinopathies including thyroiditis, hypophysitis, adrenal insufficiency and type 1 diabetes mellitus. High index of suspicion and periodic measurement of thyroid function tests are recommended in patients receiving nivolumab therapy. Our case also suggests that once the myxedema crisis is treated and symptoms are resolved, nivolumab can be safely re-challenged.
PMID: 28239466 [PubMed - in process]